Digoxin Toxicity

Because of the narrow therapeutic window between treatment and toxicity, digoxin toxicity can easily develop. In infants, toxicity is manifested most often by bradycardia and occasionally by other dysrhythmias. The usual adult patterns of atrial and ventricular tachycardia are not seen, except in adolescents. It is always good practice to monitor digoxin concentrations expectantly during any visit where blood will be drawn.

Usually, increased serum concentrations can be managed by withholding dosages of digoxin. Rarely, pharmacologic intervention is required for bradycardias. Ventricular dysrhythmias are managed medically with lidocaine or phenytoin. For severely intoxicated children, the use of digoxin immune globulin is indicated and will reverse toxicity rapidly. Usually, the dosage can be calculated readily based on the amount of digoxin elevation in nanograms above normal (see Chap, 168, "Digitalis

Glycosides"). A 1-ng increase in digoxin is assumed to reflect a burden of 1 mg digoxin. Each vial of digoxin-specific antibody binds 0.4 mg digoxin. Therefore, a digoxin level that is 5 ng above expected would require 12.5 vials of digoxin-specific antibody. Care should be taken to avoid volume overload.

Was this article helpful?

0 0
Peripheral Neuropathy Natural Treatment Options

Peripheral Neuropathy Natural Treatment Options

This guide will help millions of people understand this condition so that they can take control of their lives and make informed decisions. The ebook covers information on a vast number of different types of neuropathy. In addition, it will be a useful resource for their families, caregivers, and health care providers.

Get My Free Ebook


Post a comment